Beta-blocker eye drops, used for treatment of blindness-causing glaucoma, may cause significant adverse effects such as death, heart attack, serious drops in blood pressure, fainting spells and other complications, Public Citizen writes in a new posting on its WorstPills.org Web site.
The consumer advocacy organization cited information published in the September 2 issue of The Lancet.
Glaucoma causes elevated pressure in the eyes that can lead to blindness. Beta-blockers are very effective at treating the elevated pressure and can be taken orally or through eye drops.
But though the drugs are prescribed frequently, patients should not assume that beta-blocker eye drops are universally safe.
Commonly prescribed beta-blocker eye drops include:
• Betaxolol (Betoptic)
• Carteolol (Teoptic)
• Levobunolol (Betagan)
• Timolol (Timoptol)
Warnings on the drug labels usually note that they should not be used in people with an extra-slow heart beat, heart block, uncontrolled heart failure and some other heart problems. They should not be used in people with asthma or emphysema because they cause tightening of the breathing passages.
An Australian study published in the July 2006 issue of the journal Ophthalmology suggested an increased risk of cardiovascular death in glaucoma patients using beta-blocker eye drops. The study, which looked at eye diseases in general, involved 3,654 individuals ranging in age from 47 to 94 years old and ran from 1992 through January 2002.
Beta-blocker eye drops have been reported as one of the most common causes of falls in elderly glaucoma patients due to their tendency to cause drops in blood pressure.
Also, beta-blocker eye drops cause problems that are not associated with oral beta-blockers because of the way in which they are absorbed, the posting said.
The oral beta-blockers are broken down by the liver before distribution to the rest of the body, whereas beta-blocker eye drops enter the nasolacrimal canal and bypass the liver to enter the blood stream undiluted. The drug, when administered through eye drops, is more highly concentrated and more likely to cause complications.
"Patients who use beta-blocker eye drops to combat the increased eye pressure from glaucoma should make sure that they are using the lowest possible dose," said Dr. Sidney Wolfe, director of Public Citizens Health Research Group. "As with any drug, consumers who experience adverse effects should immediately contact their physician."
The updates to the WorstPills.org Web site also contain information about why consumers should be aware of hundreds of tendon ruptures associated with the use of fluoroquinolone antibiotics such as Cipro, and why the Food and Drug Administrations warnings on ADHD stimulants are not strong enough.
Keep an eye on your inbox, the lastest consumer news is on it's way!